Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Some remarks on the entropy for algebraic actions of amenable groups


Authors: Nhan-Phu Chung and Andreas Thom
Journal: Trans. Amer. Math. Soc. 367 (2015), 8579-8595
MSC (2010): Primary 37B40
DOI: https://doi.org/10.1090/S0002-9947-2014-06348-4
Published electronically: November 12, 2014
MathSciNet review: 3403066
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this short note we study the entropy for algebraic actions of certain amenable groups. The possible values for this entropy are studied. Various fundamental results about certain classes of amenable groups are re-proved using elementary arguments and the entropy invariant. We provide a natural decomposition of the entropy into summands contributed by individual primes and a summand corresponding to $ \infty $. These results extend previous work by Lind and Ward on $ p$-adic entropy.


References [Enhancements On Off] (What's this?)

  • [1] A. J. Berrick and J. A. Hillman, Perfect and acyclic subgroups of finitely presentable groups, J. London Math. Soc. (2) 68 (2003), no. 3, 683-698. MR 2009444 (2004h:20071), https://doi.org/10.1112/S0024610703004587
  • [2] Kenneth S. Brown, Cohomology of groups, Graduate Texts in Mathematics, vol. 87, Springer-Verlag, New York, 1994. Corrected reprint of the 1982 original. MR 1324339 (96a:20072)
  • [3] Jeff Cheeger and Mikhael Gromov, $ L_2$-cohomology and group cohomology, Topology 25 (1986), no. 2, 189-215. MR 837621 (87i:58161), https://doi.org/10.1016/0040-9383(86)90039-X
  • [4] Ching Chou, Elementary amenable groups, Illinois J. Math. 24 (1980), no. 3, 396-407. MR 573475 (81h:43004)
  • [5] P. M. Cohn, Free ideal rings and localization in general rings, New Mathematical Monographs, vol. 3, Cambridge University Press, Cambridge, 2006. MR 2246388 (2007k:16020)
  • [6] Christopher Deninger, Fuglede-Kadison determinants and entropy for actions of discrete amenable groups, J. Amer. Math. Soc. 19 (2006), no. 3, 737-758 (electronic). MR 2220105 (2007b:37010), https://doi.org/10.1090/S0894-0347-06-00519-4
  • [7] Christopher Deninger and Klaus Schmidt, Expansive algebraic actions of discrete residually finite amenable groups and their entropy, Ergodic Theory Dynam. Systems 27 (2007), no. 3, 769-786. MR 2322178 (2008d:37009), https://doi.org/10.1017/S0143385706000939
  • [8] Manfred Einsiedler, A generalisation of Mahler measure and its application in algebraic dynamical systems, Acta Arith. 88 (1999), no. 1, 15-29. MR 1698350 (2000c:11171)
  • [9] M. Einsiedler, G. Everest, and T. Ward, Entropy and the canonical height, J. Number Theory 91 (2001), no. 2, 256-273. MR 1876275 (2003f:11092), https://doi.org/10.1006/jnth.2001.2682
  • [10] Gábor Elek, Amenable groups, topological entropy and Betti numbers, Israel J. Math. 132 (2002), 315-335. MR 1952628 (2003k:37026), https://doi.org/10.1007/BF02784519
  • [11] Gábor Elek, The rank of finitely generated modules over group algebras, Proc. Amer. Math. Soc. 131 (2003), no. 11, 3477-3485 (electronic). MR 1991759 (2004i:43003), https://doi.org/10.1090/S0002-9939-03-06908-9
  • [12] Graham Everest, On the elliptic analogue of Jensen's formula, J. London Math. Soc. (2) 59 (1999), no. 1, 21-36. MR 1688486 (2000h:11068)
  • [13] Graham Everest and Bríd Ní Fhlathúin, The elliptic Mahler measure, Math. Proc. Cambridge Philos. Soc. 120 (1996), no. 1, 13-25. MR 1373343 (97e:11064)
  • [14] Graham Everest and Thomas Ward, Heights of polynomials and entropy in algebraic dynamics, Universitext, Springer-Verlag London, Ltd., London, 1999. MR 1700272 (2000e:11087)
  • [15] Daniel R. Farkas and Robert L. Snider, $ K_{0}$ and Noetherian group rings, J. Algebra 42 (1976), no. 1, 192-198. MR 0422327 (54 #10318)
  • [16] Dion Gildenhuys, Classification of soluble groups of cohomological dimension two, Math. Z. 166 (1979), no. 1, 21-25. MR 526863 (80e:20062), https://doi.org/10.1007/BF01173844
  • [17] Misha Gromov, Topological invariants of dynamical systems and spaces of holomorphic maps. I, Math. Phys. Anal. Geom. 2 (1999), no. 4, 323-415. MR 1742309 (2001j:37037), https://doi.org/10.1023/A:1009841100168
  • [18] Jonathan A. Hillman, Elementary amenable groups and $ 4$-manifolds with Euler characteristic 0, J. Austral. Math. Soc. Ser. A 50 (1991), no. 1, 160-170. MR 1094067 (92g:20057)
  • [19] P. H. Kropholler, P. A. Linnell, and J. A. Moody, Applications of a new $ K$-theoretic theorem to soluble group rings, Proc. Amer. Math. Soc. 104 (1988), no. 3, 675-684. MR 964842 (89j:16016), https://doi.org/10.2307/2046771
  • [20] T. Y. Lam, Lectures on modules and rings, Graduate Texts in Mathematics, vol. 189, Springer-Verlag, New York, 1999. MR 1653294 (99i:16001)
  • [21] Wayne M. Lawton, A problem of Boyd concerning geometric means of polynomials, J. Number Theory 16 (1983), no. 3, 356-362. MR 707608 (84i:10056), https://doi.org/10.1016/0022-314X(83)90063-X
  • [22] Hanfeng Li, Compact group automorphisms, addition formulas and Fuglede-Kadison determinants, Ann. of Math. (2) 176 (2012), no. 1, 303-347. MR 2925385, https://doi.org/10.4007/annals.2012.176.1.5
  • [23] Hanfeng Li and Bingbing Liang, Mean dimension, mean rank and von Neumann-Lück rank, arXiv preprint.
  • [24] Hanfeng Li and Andreas Thom, Entropy, determinants, and $ L^2$-torsion, J. Amer. Math. Soc. 27 (2014), no. 1, 239-292. MR 3110799, https://doi.org/10.1090/S0894-0347-2013-00778-X
  • [25] D. A. Lind and T. Ward, Automorphisms of solenoids and $ p$-adic entropy, Ergodic Theory Dynam. Systems 8 (1988), no. 3, 411-419. MR 961739 (90a:28031), https://doi.org/10.1017/S0143385700004545
  • [26] Douglas Lind, Klaus Schmidt, and Tom Ward, Mahler measure and entropy for commuting automorphisms of compact groups, Invent. Math. 101 (1990), no. 3, 593-629. MR 1062797 (92j:22013), https://doi.org/10.1007/BF01231517
  • [27] Elon Lindenstrauss and Benjamin Weiss, Mean topological dimension, Israel J. Math. 115 (2000), 1-24. MR 1749670 (2000m:37018), https://doi.org/10.1007/BF02810577
  • [28] Wolfgang Lück, $ L^2$-invariants: theory and applications to geometry and $ K$-theory, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 44, Springer-Verlag, Berlin, 2002. MR 1926649 (2003m:58033)
  • [29] Akio Noguchi, Zeros of the Alexander polynomial of knot, Osaka J. Math. 44 (2007), no. 3, 567-577. MR 2360941 (2009f:57020)
  • [30] Donald S. Ornstein and Benjamin Weiss, Entropy and isomorphism theorems for actions of amenable groups, J. Analyse Math. 48 (1987), 1-141. MR 910005 (88j:28014), https://doi.org/10.1007/BF02790325
  • [31] Donald S. Passman, The algebraic structure of group rings, Pure and Applied Mathematics, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1977. MR 470211 (81d:16001)
  • [32] Justin Peters, Entropy on discrete abelian groups, Adv. in Math. 33 (1979), no. 1, 1-13. MR 540634 (80i:28037), https://doi.org/10.1016/S0001-8708(79)80007-9
  • [33] Thomas Schick, Integrality of $ L^2$-Betti numbers, Math. Ann. 317 (2000), no. 4, 727-750. MR 1777117 (2002k:55009a), https://doi.org/10.1007/PL00004421
  • [34] Jean-Pierre Serre, Cohomologie des groupes discrets, Prospects in mathematics (Proc. Sympos., Princeton Univ., Princeton, N.J., 1970) Ann. of Math. Studies, No. 70, Princeton Univ. Press, Princeton, N.J., 1971, pp. 77-169. (French). MR 0385006 (52 #5876)
  • [35] Daniel S. Silver and Susan G. Williams, Torsion numbers of augmented groups with applications to knots and links, Enseign. Math. (2) 48 (2002), no. 3-4, 317-343. MR 1955605 (2003m:57025)
  • [36] Dimitri Tamari, A refined classification of semi-groups leading to generalized polynomial rings with a generalized degree concept., Proceedings of the ICM, Amsterdam 3 (1954), 439-440.
  • [37] Sergej Yuzvinskiĭ, Calculation of the entropy of a group-endomorphism, Sibirsk. Mat. Z. 8 (1967), 230-239 (Russian).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37B40

Retrieve articles in all journals with MSC (2010): 37B40


Additional Information

Nhan-Phu Chung
Affiliation: Max Planck Institute for Math in the Sciences, Inselstraße 22, 04103 Leipzig, Germany
Address at time of publication: Department of Mathematics, University of Sciences, Vietnam National University at Ho Chi Minh City, 227 Nguyen Van Cu, P4, Q5, TP.HCM, Vietnam
Email: chung@mis.mpg.de, cnphu@hcmus.edu.vn

Andreas Thom
Affiliation: Mathematisches Institut, University of Leipzig, PF 100920, 04009 Leipzig, Germany
Address at time of publication: Technische Universität Dresden, 01062 Dresden, Germany
Email: andreas.thom@math.uni-leipzig.de, andreas.thom@tu-dresden.de

DOI: https://doi.org/10.1090/S0002-9947-2014-06348-4
Received by editor(s): March 15, 2013
Received by editor(s) in revised form: October 16, 2013
Published electronically: November 12, 2014
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society